Skip to content

Our Program

The latest program for the 2018 Business Advantage Papua New Guinea Investment Conference, to be held on 6 and 7 August, at the Sofitel Brisbane Central, Australia.

The themes of this year's conference are innovation and sustainability, with Day 2 dedicated entirely to infrastructure, transport and logistics.

NB The details of speakers and sessions may be subject to change (* indicates invited).

Sessions

Time
Session
Duration
Cost
9:00 AM
  • Official welcome
    • Papua New Guinea High Commissioner to Australia
    5 mins
9:10 AM
  • Opening address
    • The Hon. Peter O'Neill: Prime Minister of Papua New Guinea

     

    The Hon. Peter O’Neill CMG MP *

    40 mins
9:50 AM
  • Keynote Address: ‘Opportunities for business in a low carbon future’
    • Professor Tim Flannery: Professorial Fellow, Melbourne Sustainable Society Institute, University of Melbourne

     

    The 2016 Paris Agreement, to which Papua New Guinea is a signatory, has committed governments across the globe to a low carbon future. What does that mean for business now and into the future, and how can PNG in particular take advantage of the considerable opportunities that will flow from it?

    Tim Flannery, one of the world’s most respected climate experts, will provide valuable insights into what a low carbon future will look like and how it is likely to influence the way business and trade is conducted.

    Tim is currently a professor at Sydney's Macquarie University. In 2005, he was honoured as Australian Humanist of the Year and, in 2007, he was named Australian of the Year.

    In 2006, Tim co-founded the Copenhagen Climate Council, and chaired the organisation until 2010, advising governments and businesses on environmental policy. He is a member of the Wentworth Group of scientists, became Australia's first chief climate commissioner in 2011 and in 2013 founded the Climate Council to continue communicating authoritative climate change information to the Australian public.

    A well-known author and broadcaster, Tim has a long connection with Papua New Guinea, having conducted significant fieldwork there as a mammalogist and palaeontologist, during which he discovered a number of previously unknown species.

    This keynote addess is kindly sponsored by Digicel

    Professor Tim Flannery

    Tim is an Australian mammalogist, palaeontologist, environmentalist and global warming activist.... More

    40 mins
10:30 AM
  • Economic update
    • Edward Faber: Country Economist, Asian Development Bank

     

    PNG looks to be on the cusp of a new phase of significant growth, driven in part by major resources and infrastructure investment. Edward Faber, Country Economist for Papua New Guinea at the Asian Development Bank, will provide an update of the state of Papua New Guinea’s economy and will provide some insights into what will drive its future economic growth.

    Edward Faber

    Edward assumed the role of ADB Country Economist in PNG in early 2018, where he is responsible... More

    30 mins
11:00 AM
  • Morning tea

    This morning tea is kindly sponsored by Bank South Pacific

    30 mins
11:30 AM
  • The Investors: Opportunities in a connected economy (panel discussion)
    • David Brown: Chief Investment Officer, Nasfund
    • Augustine Sanga Mano: Managing Director & CEO, Mineral Resources Development Company Limited (MRDC)
    • Paul Sayer: Chief Executive Officer, Nambawan Super

     

    Papua New Guinea’s economy has undergone significant transformation and modernisation in the past decade, leading the country’s major investors to adjust and refine their investment strategies. In this session, some of the country’s leading investors will discuss where they feel the opportunities will lie in the coming decade.

    Moderator: Andrew Wilkins

    This session is kindly sponsored by Security Systems

    David Brown

    David is Chief Investment Officer at NasFund the largest private sector super fund in... More

    Augustine Sanga Mano

    Augustine was appointed the Managing Director & CEO of Mineral Resources Development Company... More

    Paul Sayer

    Paul Sayer was appointed Chief Executive Officer in July 2017 and is responsible for leading the... More

    45 mins
12:15 PM
  • What’s really happening with LNG?
    • David Lennox: Resource Analyst, Fat Prophets

     

    Resource analyst David Lennox reviews the latest developments in PNG’s gas sector against the background of global trends in LNG investment and consumption. Looking beyond the hype, he will take a close look at PNG’s LNG prospects over the coming decade.

    David Lennox

      As Fat Prophets' Resource Analyst, David Lennox covers the spectrum of the commodity... More

    25 mins
12:40 PM
  • Bringing PNG and the Pacific into the global payments system
    • Craig Kirkland: Director for the Pacific Islands, Mastercard

     

    Financial services giant Mastercard is experiencing extraordinary global growth in its secure, cashless payments business and now it’s taking a strong interest in the Pacific Islands. Its regional director Craig Kirkland will explain why, and how business and consumers in the region stand to benefit.

    Craig Kirkland

    Craig has been in involved in many aspects of payments in Australia and New Zealand since 1995... More

    20 mins
12:50 PM
  • Case Study: Loloata Island Resort
    • Lew Nielson: Director, Loloata Island Resort, Lamana Developments

     

    Papua New Guinea has rich tourism potential and now the sector is starting to attract some significant investment. In 2019, Port Moresby will finally see the opening of its first premium resort, at Loloata Island. Lew Nielsen will outline the nature of this pioneering project, which is being funded by domestic investors.

    Lew Nielsen

    Lew has worked exclusively for the Lamana Group for more than 20 years. He was involved in... More

    10 mins
1:00 PM
  • Networking lunch

    This networking lunch is kindly sponsored by Oil Search

    1 hour
2:00 PM
  • The Facilitators: assessing PNG’s prevailing investment climate (panel discussion)
    • Kip Hannah: Regional Head Pacific, Westpac
    • Clarence Hoot: Managing Director, Investment Promotion Authority of PNG
    • Thomas J Jacobs: Country Manager Pacific, IFC (a member of the World Bank Group)
    • Zanie Theron: Managing Partner, KPMG PNG

     

    Don’t write the cheque before you attend this session! What should an investor know before making an investment in PNG? An expert panel—drawn from a Big Four accounting firm, a leading regional bank, the World Bank’s investment arm, and the statutory body responsible for facilitating investment in PNG—will examine the current investment climate in PNG, including the risks, the obligations and the regulatory framework—and how these can all be successfully navigated.

    Moderator: Andrew Wilkins

    Kip Hanna

    As Westpac Pacific Regional Head, Kip delivers Westpac’s International business priorities... More

    Clarence Hoot

    Clarence was appointed Managing Director of the Investment Promotion Authority of Papua New... More

    Thomas J Jacobs

    Tom is the International Finance Corporation's Country Manager for the Pacific, based in Sydney.... More

    Zanie Theron

    Zanie Theron is the Managing Partner at KPMG in Port Moresby, and has been living and working in... More

    40 mins
2:45 PM
  • Case study: Aiabba Minerals
    • Moses Mondowoa, Executive Chairman & Managing Director, Aiabba Minerals

    Mining has played a major role in Papua New Guinea’s economy for many years but the industry is changing, as the country looks to maximise the value from its mineral resources and also avoid the boom-and-bust cycles associated with the sector. We hear from Moses Mondowa, Executive Chairman and Managing Director of Papua New Guinean-owned Aiabba MInerals, one of a new wave of exploration companies.

    Moses Mondowa

    Moses Mondowa has more than 20 years’ experience in the mining industry include business... More

    15 mins
3:00 PM
  • Sustainable production in Papua New Guinea
    • Robert Nilkare, Country Manager, New Britain Palm Oil Ltd.

     

    Q&A

    Robert Nilkare

    30 mins
3:30 PM
  • Afternoon break

    This break is kindly sponsored by ICTSI

    15 mins
3:45 PM
  • Case study: growing a successful business in PNG
    • Mal Lewis: Chairman, Hornibrook NGI

     

    Formed in Lae, PNG’s manufacturing hub, in 2004, Hornibrook NGI has grown into a strong and diverse company, incorporating manufacturing, engineering, construction and property divisions. Founder and Chairman Mal Lewis will outline the company’s growth strategy and provide insights into the advantages of being based in PNG’s second city.

    Mal Lewis

    A trained pilot and engineer, Mal joined Hornibrook NGI in 1994 as Managing Director... More

    15 mins
4:00 PM
  • The Innovators - how PNG is creating a culture for innovation
    • Matthew Care: Chief Executive Officer, Hausples
    • Samson Korawali: Head of Digital and Co-Founder, KK Consultancy
    • Dr Osbourne Sanida: Director, PNG National Research Institute/APEC Study Centre
    • Crystal Kewe, Crysan Technology

     

    On the back of improved and cheaper internet services, PNG is becoming home to new generation of entrepreneurs—the vanguard of the country’s fledgling digital economy. This session will throw a spotlight on some of the innovators and their work, and also discuss the environment that is encouraging and supporting such entrepreneurs.

    Mathew Care

    Mathew commenced his career as a banking and finance solicitor at global law firm Herbert Smith... More

    Crystal Kewe

    Crystal is appearing at the conference courtesy of the Westpac Outstanding Women Awards.... More

    Samson Korawali

    Samson has 15 years of industry experience working on multiple digital projects locally and... More

    Dr Thomas Webster

    Dr Webster is currently Professorial Research Fellow under the Governance Research Program and... More

    40 mins
5:00 PM
  • Networking drinks

    These networking drinks are kindly sponsored by Nasfund

    1 hour
6:30 PM
  • Official Conference Dinner

    6:30pm for 7.00pm—Official Conference Dinner, featuring an appearance from our very special guest, Rugby League legend Darren Lockyer. Darren appears courtesy of the NRL.

    The conference dinner is kindly sponsored by Digicel

    Darren Lockyer

    Darren James Lockyer is an Australian former rugby league player and current... More

    2.5 hours
Time
Session
Duration
Cost
8:30 AM
  • Bonus session: ‘Coffee in Honiara’—Solomon Islands Business Update
    • Jay Bartlett: Chairman, Solomon Islands Chamber of Commerce & Industry
    • Denis Meone: CEO Solomon Islands Chamber of Commerce & Industry

     

    Business links between Papua New Guinea and the Solomon Islands are going from strength to strength. Grab a coffee from the Airways Café (open from 8am daily) and get a first-hand update on the Solomon Islands economy from the Chairman and the Chief Executive Officer of the Solomon Islands Chamber of Commerce.

    Jay Bartlett

    Jay Bartlett is the current Chairman of Solomon Islands Chamber of Commerce and Industry... More

    30 mins
9:00 AM
  • Welcome

    This session is kindly sponsored by ICTSI

    30 mins
9:30 AM
  • PNG’s infrastructure report card
    • Craig Lawrence: Principal, Lytton Advisory

     

    Author of a recent Lowy Institute report on infrastructure in PNG, Craig Lawrence, will provide a ‘state-of-the-nation’ appraisal of the nation’s infrastructure. He will also identify priority future infrastructure projects, notably those best suited to private sector participation.

    Craig Lawrence

    Craig brings over 28 years' experience in the infrastructure sector, working on government,... More

    15 mins
9:45 AM
  • PNG’s telecommunications and IT future
    • Pablo Kang: Head—Undersea Cables Task Force, Department of Foreign Affairs and Trade (DFAT)
    • Paul Statham: Regional Director, Digicel Pacific

     

    No sector in Papua New Guinea has benefitted more from private sector investment in the past decade in PNG than telecommunications. The advent of Digicel has led to more than 80% of PNG’s population now having mobile phone coverage, while 4G is now commonplace and internet connectivity has expanded, improved and reduced significantly in price. So, what's next for the sector, and how can business make use of the new services that are in the pipeline?

    Pablo Kang

    Pablo heads a DFAT Task Force directed to implement an undersea telecommunications cable... More

    Paul Statham

    Paul Statham is the Head of Business Solutions at Digicel. He is an experienced Executive with... More

    45 mins
10:30 AM
  • Morning tea

    This morning tea is kindly sponsored by AkzoNobel

    30 mins
11:00 AM
  • Transforming PNG’s electricity sector
    • Carolyn Blacklock: Acting Managing Director, PNG Power Ltd

     

    PNG has ambitions to dramatically expand access to electricity over the next decade, with a goal of achieving 70% population coverage by 2030. State utility PNG Power owns the strategy to achieve this goal, which has already seen significant mobilisation of private sector investment into power generation. Its Acting Managing Director Carolyn Blacklock will outline both PNG’s future energy roadmap and also the outlook for private sector involvement.

    Carolyn Blacklock

    Carolyn has 25 years’ experience in private sector finance, development and infrastructure... More

    45 mins
11:30 AM
  • Case study: Solar power in PNG

    Renewable energy sources, including solar power, are considered by many experts to be the short-to-medium term electricity solution for PNG's rural and remote communities. Solar pioneer Jon Pittar will tell how Solar Solutions is already helping to meet the power needs of those communities.

    Jon Pittar

    Arriving in PNG in 1988, Jon has 29 years of experience in senior management roles throughout... More

    15 mins
11:45 AM
  • The opportunities

    Q&A with Virginia Greville

    25 mins
12:10 PM
  • Getting it there: transport and logistics
    • David Hill: Country Director—PNG, Asian Development Bank
    • Ted Muttiah: CEO—South Pacific, International Container Terminal Services (ICTSI)
    • David Wereh, Secretary, Department of Works and Implementation
    • Sir Frederick Reiher: KCMG KBE, Chairman, Air Niugini

     

    Getting goods to market, both domestically and overseas, has traditionally been a major challenge in Papua New Guinea. This session will examine the substantial progress being made in the country’s key areas of transport: roads, aviation and ports, and identify increasing opportunities for private sector participation.

    David Hill

    Dave is an economist with 28 years of experience in infrastructure planning and implementation.... More

    Ted Muttiah

    Ted is a 35-year plus veteran of the international container shipping industry. ICTSI South... More

    Sir Frederick Reiher

    Sir Frederick has been Chairman of PNG’s national airline since 2014.

    David Wereh

    David Wereh is Secretary at the Department of Works & Implementation, the government agency... More

    50 mins
1:00 PM
  • Networking lunch

    This networking lunch is kindly sponsored by KPMG

    1 hour

Sponsors

PNG Investment Conference 2018 sponsors

Contact us

For queries regarding the event or your registration, please use the contact form to the right to get in touch. In cases of difficulty or for additional information, you can also contact us by phone: Australia: +61 3 9111 0044 or Papua New Guinea: +675 7181 9337

Business Advantage International Australia +61 3 9111 0044